Minnesota, 2008

Hail and Damaging Winds in Minnesota, July 7, 2008

July 7, 2008 · NWS MPX · 9 events in 6 counties and zones

A warm frontal boundary draped across central and south central Minnesota was the catalyst for scattered severe thunderstorms across portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary draped across central and south central Minnesota was the catalyst for scattered severe thunderstorms across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 10:56 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 10:56 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT MON JUL 7 2008

.PREV DISCUSSION.../ISSUED 336 AM CDT MON JUL 7 2008/

FORECAST CONCERN NEAR TERM IS TWO-FOLD. CONVECTIVE CHANCES MOVING
IN THIS MORNING...ALONG WITH SEVERE WEATHER THREAT INTO THIS
EVENING. WATER VAPOR IMAGERY SHOWING COUPLE OF SHORT WAVES MOVING
ACROSS NORTHEAST NEBRASKA AND THE OTHER MOVING ACROSS CENTRAL
SOUTH DAKOTA. RADAR TRENDS HAS WHATEVER IS LEFT OF NEBRASKA
WEATHER MOVING INTO SOUTHWEST MN AFTER 11Z. 00Z NAM AND NOW 06Z
NAM...CONTINUES THIS TREND AS WELL. WILL MENTION LIKELY POPS
DEVELOPING INTO SC MN THIS MORNING. NAM MERGES THESE TOW WAVES
OVER MN AND THE RESULT SHOULD CONTINUE TSRA THREAT THROUGH THE
DAY. WILL TRY AND TIME ACTIVITY INTO NORTHERN CWA THIS AFTERNOON.
INSTABILITY WILL BE LIMITED SOMEWHAT DUE TO CLOUDS/PCPN AROUND
INTO THE AFTERNOON...BUT SHOULD STILL SEE SOME 3K J/KG CAPE
DEVELOPING INTO THE SOUTHEAST QUADRANT OF THE CWA AHEAD OF FRONTAL
BOUNDARY THAT DEVELOPS AS TROUGH APPROACHES. DEEP LAYER SHEAR
VALUES INCREASE AS SHORT WAVE TROUGH APPROACHES AS WELL...SO COULD
SEE SOME SUPERCELLS DEVELOP...BEFORE MORE LINEAR PATTERN TO
CONVECTION DEVELOPS. PWATS INCREASE TO AROUND 2 INCHES INTO WC WI
THIS AFTERNOON...AND MOISTURE TRANSPORT FOCUSES INTO THIS AREA AS
WELL. WILL MENTION HEAVY RAIN POTENTIAL FAR EASTERN CWA FOR THE
AFTERNOON/EVENING. ISOLATED HEAVY RAINFALL LAST EVENING YIELDED
SOME 2 INCH PLUS AMOUNTS INTO WC WI AS WELL. HAVE TRIMMED MAV
GUIDANCE TEMPS SOMEWHAT. BANKING ON SOME SUNSHINE...ESPECIALLY
NORTHEAST AREA...SO WILL GO IN BETWEEN MET/MAV GUIDANCE NUMBERS
FOR TODAY.

ACTIVITY WANES EASTERN AREAS INTO THE OVERNIGHT. THEN WILL GO DRY
TUESDAY AND WEDNESDAY AS WEAK SURFACE HIGH MOVES ACROSS. WARM AIR
ADVECTION PATTERN DEVELOPS AGAIN LATER WED NIGHT INTO THURSDAY
NIGHT. SURFACE WARM FRONT PROGGED TO LIFT INTO CENTRAL MN DURING
THIS PERIOD. CAPPING DEVELOPS TO THE SOUTHWEST AS UPPER RIDGE
BUILDS OVER THE AREA. 00Z GFS AND NOW 00Z ECMWF IS TRENDING THIS
WAY AS WELL. WILL INTRODUCE SOME POPS ACROSS MUCH OF THE AREA WED
NIGHT INTO THU NIGHT. LATER FORECASTS MAY HAVE TO RETRACE PCPN
CHANCES INTO THE WEEKEND AS GFS AND ECMWF HAVE TRENDED COLD FRONT
MOVING INTO SOUTHERN MN/IA REGION SAT INTO MONDAY. THIS SHOULD
FOCUS POPS/WX INTO SOUTHERN REGION OF FA.

&&

.AVIATION.../18Z TAF ISSUANCE/

SCT SHOWERS CURRENTLY OVER THE AREA IN BROAD WARM ADVECTION
PATTERN AHEAD OF MAIN TROUGH EXTENDING FROM NW ND INTO E SD.
EXTENSIVE CLOUD CANOPY OVER THE AREA WITH THESE SHOWERS HAS KEPT
DEEP INSTABILITY OVER IA THROUGH THE MORNING. HOWEVER...LOW LEVEL
FLOW WILL BE INCREASING OVER IA INTO SE MN AND WEST CENTRAL WI
THIS AFTERNOON AS BOUNDARY OVER IA LIFTS INTO SOUTHERN MN. EXPECT
STRONGER THUNDERSTORM ACTIVITY TO DEVELOP OVER SE MN AND WEST
CENTRAL WI AFTER 21Z. MORE ISOLD THUNDER EXPECTED WESTERN TAF
SITES. EXPECT MVFR CEILING CONDITIONS IN THUNDERSTORMS AND
POSSIBLE IFR VSBYS VCNTY KEAU. MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY ABOUT 03Z.
SOME CHANCE OF SCT-BKN CLOUDS 040 OVER NE CWA BEHIND TROUGH.
SOME RISK OF MVFR VSBYS IN FOG EASTERN AREAS IN WEAK WIND
GRADIENT BEHIND INITIAL TROUGH OVERNIGHT. HAVE RESTRICTED THIS TO
KSTC AND KEAU FOR NOW. OTHERWISE CU DEVELOPMENT EXPECTED IN COOL
ADVECTION PATTERN...MAINLY EASTERN SITES TUESDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JPR
Hazardous weather outlook, Jul 7, 12:08 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT MON JUL 7 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
108 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA...PARTS
OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN THIS AFTERNOON.
SOME OF THE STORMS COULD BE SEVERE LATER THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND STRONG WINDS. THE AREA UNDER THE
GREATEST RISK OF SEVERE WEATHER IS GENERALLY SOUTH OF A LINE FROM
MANKATO...TO RED WING...TO LADYSMITH. AN ISOLATED TORNADO IS
POSSIBLE IN THIS AREA AS WELL. NORTH OF THIS LINE...AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS
POSSIBLE...WITH THE GREATEST LIKELIHOOD FOUND EAST OF A LINE FROM
NEAR CAMBRIDGE...TO MINNESOTA LAKE.

MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA BY 10
PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM LATER WEDNESDAY
NIGHT...LASTING INTO THE WEEKEND. A WARM FRONT WILL LIFT NORTH
ACROSS THE REGION AND BECOME NEARLY STATIONARY ACROSS CENTRAL
MINNESOTA BY FRIDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE
AREA LATER SATURDAY AND SUNDAY...GENERATING ANOTHER CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Freeborn

When
July 7, 1:05 PM CST
Where
Freeborn County, 4.15 mi N of London
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.590, -93.070

Hail, Morrison

When
July 7, 4:44 PM CST
Where
Morrison County, 2.13 mi SSW of Bowlus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.790, -94.410

Hail, Stearns

When
July 7, 4:48 PM CST
Where
Stearns County, 2.93 mi NNE of Holdingford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.770, -94.450

Fifty four mph winds also measured at this location.

Thunderstorm Wind, Stearns

When
July 7, 4:48 PM CST
Where
Stearns County, Albany
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.630, -94.570

Power lines toppled.

Thunderstorm Wind, Benton

When
July 7, 5:03 PM CST
Where
Benton County, 1.38 mi N of Sartell
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.640, -94.200

Awnings blown off of a deck in the northern portion of Sartell near the grade school. Also, two doors blown in on home. A twenty foot pine tree uprooted.

Thunderstorm Wind, Benton

When
July 7, 5:28 PM CST
Where
Benton County, 1.19 mi SW of Foley
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.660, -93.950

Three inch tree limbs severed.

Thunderstorm Wind, Carver

When
July 7, 7:45 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -93.610

Small tree toppled on Highway 212 near County road 146.

Thunderstorm Wind, Goodhue

When
July 7, 8:54 PM CST
Where
Goodhue County, Stanton Carleton Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.470, -93.020

Occurred at the Stanton airport.

Thunderstorm Wind, Goodhue

When
July 7, 9:00 PM CST
Where
Goodhue County, 0.85 mi SW of Stanton Carleton Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.460, -93.030

Four trees blown down, each roughly three and a half feet in diameter.|A corn field was flattened.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128276, 128279, 128280, 128282, 128244, 128247, 128249, 128278, 128277.